Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Have pins and needles sensation in legs, hands, back and head. What is the problem?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9077 Questions
hi doctor, i have needles and pin sensation severe in legs and hands, and sometime at back and head. i could not understand what is the problem. please help me.
Posted Mon, 17 Sep 2012 in Brain and Spine
Answered by Dr. Praveen Tayal 20 minutes later
Thanks for posting your query.
Pins and needles are abnormal sensations that can occur anywhere in your body, but are often felt in your hands, feet, arms, or legs.

Many causes of such sensations in the limbs are there. These include injury to the back or spinal cord, Lack of blood supply to the limbs as a result of plaque formation in the blood vessels, diabetes, stroke, multiple sclerosis and underactive thyroid. Abnormal levels of calcium, potassium, or sodium in your body and a lack of vitamin B12 can also cause tingling and pins and needle sensations.

Firstly, I’ll request you to get your thyroid hormone levels evaluated and start with appropriate supplements after consulting your endocrinologist. You can take some vit B12 for some days and see if the symptoms improve.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Have pins and needles sensation in legs, hands, back and head. What is the problem? 21 hours later

thanks for your message. My B12 IS NORMAL, MY TSH IS 5.5 and t3 and t4 are normal. the pins sensation is whole day. Mostly when am in sitting position. I am also taking thyroid medicine. i cannot concentrate on my work. Some times its very sharp sensations. even in my left palm i got bulging nerve because of this. I have palpitations also. Yesterday suddenly in the night i got shooting pain in heart and fast heart beat. I took selekon 25 mg and it was fine. I am already in consult with cardiologist because of palpitations. He said i have thick valve but the sensations i am feeling are not related to cardio but due to nerves. I went to neurologist and she told me to do NCS Lower limb test. I am going to do that. I have normal sugar levels, it was 90 when i rushed to hospital when i had same episode of sensations week ago.
i heard if there is a back pain also we have this tingling sensations and palpitations. Though am not sure. Please suggest me what test or where to visit. I can't bear these.

I am also attaching the latest reports so that you may get some idea.


Answered by Dr. Praveen Tayal 2 hours later
Thanks for writing again.
The mildly raised TSH levels might be responsible for the pins and needles sensations. The mild spinal canal stenosis and nerve root compression can also be responsible for these symptoms. An MRI scan of cervical and lumbar spine will be helpful.
The palpitations and pain in the heart are not likely to be related to this sensations.
All these symptoms could be related to anxiety too if all the organic causes are ruled out.
You can ask your neurologist for necessary MRI scans.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor